Alert archive / Alabama / Gale Watches in 2018

Gale Watch 1, NWS Mobile, AL

March 19, 2018

NWS Mobile, AL issued this gale watch at Mar 19, 2018, 5:17 AM CDT. It took effect at Mar 20, 2018, 1:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 19, 2018, 5:17 AM CDT (10:17 UTC)
In effect from
Mar 20, 2018, 1:00 PM CDT
Expired
Mar 19, 2018, 3:51 PM CDT
In force
Issued by
NWS Mobile, AL

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this gale watch went out at Mar 19, 4:53 AM CDT, 24 minutes earlier.

Area forecast discussion, Mar 19, 4:53 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
453 AM CDT Mon Mar 19 2018

.NEAR TERM /Now Through Monday night/...Models not in very good
agreement with expected coverages and timing of showers and
thunderstorms across the area through tonight, with Global models
generally showing greater coverage of convection than do the
Mesoscale models. Of the Mesoscale models, the HRRR seems to have
a somewhat better handle on current convective trends, so will
lean toward that and a blend of the GFS/ECMWF.

Initially, a weak capping inversion over the forecast area will keep
most convection isolated this morning and primarily oriented over
inland portions of the forecast area just to the south of a nearly
stationary frontal boundary to our north. By late morning into early
afternoon, a cold frontal boundary will be approaching the forecast
area from the west, and move into western portions of the forecast
area by late this afternoon. As the front approaches, models
indicate increasing vertical lift should become sufficient enough to
erode the cap. While we expect coverage of showers and storms to be
less today than yesterday, as the cap erodes look for scattered
showers and storms to develop across the area. This will be occurring
primarily in early to mid afternoon hours, during peak heating and
instability, when HRRR model indicates MLCAPE of 2000-2500 J/KG,
Bulk Shear (0-6km) of 40-50 knots, and steep Lapse Rates (700-500mb)
of 7.0-7.5 C/KM over interior portions of our forecast area.

Considering this, what storms do develop out ahead and along the
front will have the potential to become strong to severe this
afternoon and evening as the front moves east across the area. The
best potential for severe weather will be northeast of a Camden to
Evergreen to Crestview line, but severe weather is possible across
the entire forecast area. Damaging wind and large hail will be the
primary threats, but we cannot rule out an isolated tornado
(although the higher tornado threat will be well north of our
forecast area). The cold front will move off to the east of our
forecast area by late tonight, with the severe threat ending.
12/DS

.SHORT TERM /Tuesday Through Wednesday night/...Concentrated mid
level height falls at the base of an eastward passing amplified
mid level trof causes surface low pressure to deepen over the
southern Appalachians and southeast during the day Tuesday. On
the western periphery of this low, wrap around clouds are forecast
to spread southward over much of the area Tuesday. A slight
chance of light rain also possible mainly over the northern half
of the local area. Clouds will also play a critical role in
Tuesday's temperatures, where numbers will be coolest over the
northern zones. Looks to also be a breezy to potentially windy
day on Tuesday given an evolving tightening pressure gradient
force around the large surface low to our northeast. A wind
advisory may become required for portions of the local area if
these trends hold on subsequent forecasts. The southeast US low
begins to lift quickly off the Mid-Atlantic coast Tuesday night
with drier and much cooler air filtering in as high pressure
begins to move in from the west. Daytime highs Wednesday, below
seasonal normals and Wednesday night's lows well below seasonal.
/10

.LONG TERM /Thursday Through Sunday/...Rain-free weather
expected to continue through the end of the week with high
pressure moving east over the area. A small chance of showers
come back into the forecast thru the course of the weekend.
Daytime highs begin to moderate by the close of the week. Highs
trend well above climatology into the weekend as high pressure off
to the east brings a return of warm southerly flow off the Gulf.
Overnight lows below climatology Thursday morning, also trend
warmer going into the weekend. /10

&&

.MARINE...Light to moderate onshore flow continues through
Monday night. With the continued onshore flow, occasional areas of
fog, dense at times, over the cooler near shore waters and area bays
and sounds will remain possible. Flow becomes more westerly late
tonight and increases, before shifting to the northwest in the wake
of a cold front Tuesday morning. Strong northwest winds and high
seas expected Tuesday through Wednesday. Small Craft Advisories will
be in effect for much of the early part of the week, with possible
Gale conditions (with frequent gusts greater than 34 knots) Tuesday
afternoon and Tuesday night. Weaker offshore flow and subsiding seas
are then expected through late week. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      79  59  68  43  66  43  69  48 /  40  20  10   0   0   0   0   0
Pensacola   76  62  71  46  66  46  67  50 /  50  30  10   0   0   0   0   0
Destin      73  65  70  50  65  48  66  52 /  50  40  10   0   0   0   0   0
Evergreen   81  60  67  40  65  40  68  43 /  50  30  10   0   0   0   0   0
Waynesboro  81  53  61  41  64  39  69  43 /  30  20  20   0   0   0   0   0
Camden      80  58  66  40  63  40  67  44 /  40  40  20   0   0   0   0   0
Crestview   79  62  73  42  66  40  69  43 /  50  40  10   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from 7 AM CDT this morning through
     Wednesday morning for ALZ265-266.

FL...High Rip Current Risk from 7 AM CDT this morning through
     Wednesday morning for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from 7 AM Tuesday to 7 PM CDT Wednesday for
     GMZ630>636.

     Dense Fog Advisory until 1 PM CDT this afternoon for GMZ630>632-
     650.

     Gale Watch from Tuesday afternoon through late Tuesday night for
     GMZ650-655-670-675.

     Small Craft Advisory from 7 AM to 1 PM CDT Tuesday for GMZ650-
     655-670-675.

     Small Craft Advisory from 5 AM to 7 PM CDT Wednesday for GMZ650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 18, 9:43 AM CDT, 19 hours 34 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
943 AM CDT Sun Mar 18 2018

ALZ265-266-FLZ202-204-206-191445-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
943 AM CDT Sun Mar 18 2018

...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Scattered to occasionally numerous showers and thunderstorms are
expected across the region today, mainly this afternoon and evening,
and especially over interior sections of the forecast area roughly
north of a Lucedale to Bay Minette to Crestview line. Some of the
storms that develop could become severe with damaging winds being
the primary threat, although some large hail and an isolated tornado
is not out of the question. The storms will continue into the late
evening hours before decreasing in coverage and intensity overnight.

There is a moderate risk of rip currents along the beaches of
Alabama and the western Florida panhandle through tonight. Life
threatening rip currents are possible in the surf zone.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

Showers and thunderstorms will redevelop and continue to be a
possibility across the region Monday and Monday evening. Some of the
storms could again become severe, especially along and northeast of
a Camden to Andalusia line. Storms will again be capable of producing
large hail, damaging winds and perhaps an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Emergency management and spotter activation may be needed.

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-191445-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
943 AM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Scattered to occasionally numerous showers and thunderstorms are
expected across the region today, mainly this afternoon and evening,
and especially over interior sections of the forecast area roughly
north of a Lucedale to Bay Minette to Crestview line. Some of the
storms that develop could become severe with damaging winds being
the primary threat, although some large hail and an isolated tornado
is not out of the question. The storms will continue into the late
evening hours before decreasing in coverage and intensity overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms will redevelop and continue to be a
possibility across the region Monday and Monday evening. Some of the
storms could again become severe, especially along and northeast of
a Camden to Andalusia line. Storms will again be capable of producing
large hail, damaging winds and perhaps an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Emergency management and spotter activation may be needed.

GMZ630>632-650-191445-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
943 AM CDT Sun Mar 18 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Dense Fog Advisory.

There will be an increasing chance of showers and thunderstorms
over the marine area from mid afternoon through this evening. A few
of the stronger storms will be capable of producing locally high
winds and waves, frequent lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be a chance of showers and thunderstorms over the marine
area Monday. A few of the stronger storms will be capable of
producing locally high winds and waves, frequent lightning and heavy
rainfall.

Winds and seas will be increasing early next week as a cold front
approaches from the west. This could create hazardous conditions for
small craft by Monday, continuing into midweek. Small Craft
Advisories will likely be required.

GMZ633>636-655-670-675-191445-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
943 AM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

There will be an increasing chance of showers and thunderstorms
over the marine area from mid afternoon through this evening. A few
of the stronger storms will be capable of producing locally high
winds and waves, frequent lightning and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be a chance of showers and thunderstorms over the marine
area Monday. A few of the stronger storms will be capable of
producing locally high winds and waves, frequent lightning and heavy
rainfall.

Winds and seas will be increasing early next week as a cold front
approaches from the west. This could create hazardous conditions
for small craft by Monday, continuing into midweek. Small Craft
Advisories will likely be required.

In the hours before

Special weather statement, Mar 18, 11:41 PM CDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
1141 PM CDT SUN MAR 18 2018

ALZ056>060-190530-
Conecuh AL-Butler AL-Escambia AL-Covington AL-Crenshaw AL-
1141 PM CDT SUN MAR 18 2018

...A CLUSTER OF STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN BUTLER...SOUTHERN CRENSHAW...NORTHEASTERN
ESCAMBIA...SOUTHEASTERN CONECUH AND COVINGTON COUNTIES UNTIL 1230 AM
CDT...

At 1139 PM CDT, the strong thunderstorms were located from about 10
miles southeast of Greenville to near Red Level to 15 miles
southwest of Red Level, and were moving east at 25 mph.

Winds in excess of 30 mph, frequent lightning and heavy rain will be
possible with these storms.

Locations impacted include...
Andalusia, Opp, Luverne, Brantley, River Falls, Red Level, Rutledge,
Dozier, Heath, Gantt and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8620 3104 8619 3107 8680 3129 8691
      3141 8685 3179 8632 3177 8616 3166 8615
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 0439Z 260DEG 23KT 3122 8675

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 11:03 PM CDTSpecial Weather StatementMOBEscambia42 min
Mar 18, 11:41 PM CDTSpecial Weather StatementMOBCovington, Crenshaw49 min
Mar 19, 4:42 AM CDTSpecial Marine WarningMOB93 min
Mar 19, 5:17 AM CDTSmall Craft AdvisoryMOB52 hr
Mar 19, 5:17 AM CDTSmall Craft AdvisoryMOB3 days
Mar 19, 5:18 AM CDTDense Fog AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more5 hr
Mar 19, 10:30 AM CDTSpecial Marine WarningMOB60 min
Mar 19, 2:16 PM CDTSpecial Weather StatementMOBCovington44 min
Mar 19, 3:51 PM CDTGale WarningMOB34 hr
Mar 19, 10:34 AM CDTSpecial Weather StatementMOBOkaloosa26 min

Nearby

Gale Watches in Alabama, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.